MAUDE Adverse Event Report: CORCYM CANADA CORP. PERCEVAL SUTURELESS AORTIC HEART VALVE; TISSUE HEART VALVE

CORCYM CANADA CORP. PERCEVAL SUTURELESS AORTIC HEART VALVE; TISSUE HEART VALVE
Model Number PVS25
Medical Device Problem Codes Calcified (1077); Material Too Rigid or Stiff (1544)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 06/12/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturing and material records for the perceval heart valve, model #icv1210, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this valve satisfied all material, visual, and performance standards required for a (model #icv1210) perceval heart valve at the time of manufacture and release.The manufacturer will submit a follow up report upon receipt of the device or of any additional information.
 
Event or Problem Description
The manufacturer was informed of an early explant of a perceval s sutureless aortic prosthesis size large.Reportedly, the valve had been implanted on (b)(6) 2021 through right upper hemisternotomy and was explanted and replaced with a mechanical prosthesis from a different manufacturer (sjm regent #21) on (b)(6) 2024.No concomitant surgeries were performed at the time of the initial avr procedure.Reportedly, the re-do surgery was performed with technical success and no intra or post-procedural complications were reported.As per medical judgment received, while no pannus growth was observed, the explanted perceval prosthesis showed an abnormal complete hardening of two of the leaflets, leading to fixed leaflets, and a partial hardening of the third one.As reported, no structural damage was observed on the prosthesis.As per additional information received, the patient had a history of type 2 diabetes mellitus, tablet controlled, hypercholesterolaemia, ischemic heart disease (severe distal lad disease), fibromyalgia, oesophagitis, anxiety/depression and had heart failure symptoms, breathless on minimal exertion, prior to the re-do surgery.
 
Additional Manufacturer Narrative
The manufacturer has received the device for analysis on july 15th, 2024 and evaluation is ongoing.The manufacturer will submit a follow report upon completion of the investigation or if any new information is received.
 
Additional Manufacturer Narrative
Note: medical device problem code has been updated based on the results of the investigation.The explanted perceval valve was returned to the manufacturer for investigation.The valve was stored in an unknown solution inside a specimen jar, with an amount of preservation liquid that appeared insufficient to properly cover the prosthesis during transport.The gross examination revealed prosthetic stenosis due to intrinsic calcifications in all three leaflets.The stent and the skirt were covered by fibrous pannus that on the inflow side protruded 2-4mm into the lumen, narrowing the annulus, and contributing to stenosis.All the leaflets were almost stiff due to intrinsic calcifications.Scars were visible where intrinsic calcifications became extrinsic.Dark areas and/or material depositions due to incorrect prosthesis preservation were visible near the outflow free edges of all leaflets and on all outflow posts.A histological analysis was performed which confirmed that leaflet thickening was due to large intrinsic calcifications.Fungi infiltration was detected throughout the samples reasonably due to incorrect prosthesis preservation.There were no signs of endocarditis.Folds were observed in all three leaflets due to their altered movement.Based on the analysis performed, it is possible to confirm that the observed leaflet hardening was due to leaflets calcification, which caused stiffening and led to progressive valve stenosis.As reported in the scientific literature, structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).Based on literature data, it is reasonable to assume that the patient¿s clinical conditions and risk factors, specifically coronary artery disease, diabetes mellitus and hypercholesterolemia, have played a major role in the early structural valve deterioration observed in this perceval s valve.It should also be noted that, as per information received, a st jude regent size 21 mechanical prosthesis was implanted as a replacement valve.Dimensional analysis suggests that the perceval valve was oversized, leading to an altered kinematics that has reasonably further accelerated the calcific degeneration of the prosthesis.Ultimately, it should be considered that structural valve deterioration is listed as a possible adverse event in the perceval ifu.The event is, therefore, a known inherent risk of the device.

Brand Name
PERCEVAL SUTURELESS AORTIC HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
CORCYM CANADA CORP.
5005 north fraser way
burnaby, bc
Manufacturer (Section G)
CORCYM CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA   V5J 5M1
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc V5J 5-M1
CA   V5J 5M1
MDR Report Key19727820
Report Number3004478276-2024-00151
Device Sequence Number11563235
Product Code LWA
UDI-Device Identifier00896208000436
UDI-Public(01)00896208000436(240)ICV1210(17)241118
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P150011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/27/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/18/2024
Device Model NumberPVS25
Device Catalogue NumberICV1210
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2024
Supplement Date Received by Manufacturer07/15/2024
08/20/2024
Initial Report FDA Received Date07/12/2024
Supplement Report FDA Received Date08/01/2024
08/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight115 KG